Virginia, 2014

Hail and Damaging Winds in Virginia, June 11, 2014

June 11, 2014 · NWS MRX · 4 events in 2 counties and zones

A frontal boundary lingered across southwest Virginia on the 11th. Thunderstorms formed in the afternoon hours with few of the storms produced a damaging thunderstorm wind by downing some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A frontal boundary lingered across southwest Virginia on the 11th. Thunderstorms formed in the afternoon hours with few of the storms produced a damaging thunderstorm wind by downing some trees. Hail as large as a golfball was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 9:43 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 11, 9:43 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1043 AM EDT WED JUN 11 2014

.DISCUSSION...NOT A LOT OF INSTABILITY TODAY...BUT GOOD SUPPLY OF
MOISTURE STREAMING UP FROM THE SOUTH SO LIKELY POPS STILL LOOK
WARRANTED. WILL UPDATE TO LOWER TEMPS A BIT SOUTHWEST AND RAISE
THEM NORTHEAST BASED ON HOW MUCH INSOLATION EXPECTED. WILL ALSO
TWEAK HOURLY DEW POINTS IN THE DATABASE. UPDATE OUT SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             80  65  81  65 /  70  40  50  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  80  63  81  64 /  70  50  50  20
OAK RIDGE, TN                       81  64  81  64 /  70  40  50  20
TRI CITIES AIRPORT, TN              84  62  79  61 /  70  50  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LW
Hazardous weather outlook, Jun 11, 2:30 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT WED JUN 11 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND TONIGHT BUT THE
CHANCE FOR HAZARDOUS WEATHER WILL BE QUITE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS REMAIN IN THE FORECAST FOR MOST OF THE PERIOD...
BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF
ANY STRONG THUNDERSTORMS TODAY AND TONIGHT.

The radar

The Knoxville radar (KMRX), 103 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
June 11, 11:16 AM EST to 11:25 AM EST
Where
Scott County, 5 mi W of Nickelsville
Measured
1.75 in hail
Reported by
Public
Coordinates
36.750, -82.510

The public reported thunderstorms produced golfball size hail 5 miles west of Nickelsville in Midway.

Hail, Russell

When
June 11, 12:00 PM EST to 12:10 PM EST
Where
Russell County, Castlewood
Measured
1 in hail
Reported by
Public
Coordinates
36.880, -82.300

The public reported thunderstorms produced quarter-size hail in Castlewood.

Thunderstorm Wind, Russell

When
June 11, 12:00 PM EST to 12:05 PM EST
Where
Russell County, Castlewood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.880, -82.300

Law enforcement personnel reported 1 tree downed by thunderstorm wind in Castlewood.

Thunderstorm Wind, Russell

When
June 11, 1:05 PM EST to 1:25 PM EST
Where
Russell County, 5 mi SW of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.849, -82.144

Emergency management personnel reported several trees downed by thunderstorm wind 5 miles southwest of Lebanon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517691, 517693, 517695, 517698.